Skip to main content

Hausdorff dimension and complex hyperbolic Schottky groups: a simplification


In the present work, we study the Hausdorff dimension of the limit set of Schottky groups on the boundary of the complex hyperbolic group via the Eigenvalue algorithm as in [17]. The visual geometry on \(\overline{{\mathbb {H}}^2_{\mathbb {C}}}\) allows a direct application of the Eigenvalue algorithm, but at the same time, it hardens the computations. Using the Heisenberg structure on \(\partial {\mathbb {H}}^2_{\mathbb {C}}\setminus \{\infty \}\) and the Cygan metric, we propose a Markov partition associated with the group that simplifies the application of the Eigenvalue algorithm.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6

Data Availability

Data sharing not applicable to this article as no datasets were generated or analysed during the current study.


  1. Albuquerque, P.: Patterson-Sullivan theory in higher rank symmetric spaces. Geom. Funct. Anal. 9(1), 1–28 (1999).

    MathSciNet  Article  MATH  Google Scholar 

  2. Anderson, J.W., Rocha, A.C.: Analyticity of hausdorff dimension of limit sets of kleinian groups. In: ANNALES-ACADEMIAE SCIENTIARUM FENNICAE SERIES A1 MATHEMATICA, vol. 22, pp. 349–364. ACADEMIA SCIENTIARUM FENNICA (1997)

  3. Benakli, N., Kapovich, I.: Boundaries of hyperbolic groups. Contemp. Math. 296, 39–94 (2002)

    MathSciNet  Article  Google Scholar 

  4. Bowditch, B.H., et al.: Geometrical finiteness with variable negative curvature. Duke Math. J. 77(1), 229–274 (1995)

    MathSciNet  Article  Google Scholar 

  5. Bridgeman, M., Canary, R., Labourie, F., Sambarino, A.: The pressure metric for anosov representations. Geom. Funct. Anal. 25(4), 1089–1179 (2015)

    MathSciNet  Article  Google Scholar 

  6. Conze, J.P., Guivarc’H, Y.: Limit sets of groups of linear transformations. Sankhyā: The Indian Journal of Statistics, Series A pp. 367–385 (2000)

  7. Coornaert, M.: Mesures de Patterson-Sullivan sur le bord d’un espace hyperbolique au sens de Gromov. Pacific J. Math. 159(2), 241–270 (1993).

  8. Coornaert, M., Papadopoulos, A.: Spherical functions and conformal densities on spherically symmetric cat(-1)-spaces. Trans. Am. Math. Soc. 351(7), 2745–2762 (1999)

    MathSciNet  Article  Google Scholar 

  9. Dufloux, L.: Hausdorff dimension of limit sets. Geom. Dedicata. 191(1), 1–35 (2017)

    MathSciNet  Article  Google Scholar 

  10. Dumas, D., Sanders, A.: Geometry of compact complex manifolds associated to generalized quasi-fuchsian representations. Geometry & Topology 24(4), 1615–1693 (2020)

    MathSciNet  Article  Google Scholar 

  11. Goldman, W.M.: Complex Hyperbolic Geometry. Oxford University Press (1999)

  12. Goldman, W.M., Parker, J.R.: Complex hyperbolic ideal triangle groups. J. Reine Angew. Math. 425, 71–86 (1992)

    MathSciNet  MATH  Google Scholar 

  13. Guichard, O., Wienhard, A.: Anosov representations: domains of discontinuity and applications. Invent. Math. 190(2), 357–438 (2012)

    MathSciNet  Article  Google Scholar 

  14. Hersonsky, S., Paulin, F.: Diophantine approximation in negatively curved manifolds and in the heisenberg group. In: Rigidity in dynamics and geometry, pp. 203–226. Springer (2002)

  15. Kapovich, M., Leeb, B., Porti, J.: Anosov subgroups: dynamical and geometric characterizations. European Journal of Mathematics 3(4), 808–898 (2017)

    MathSciNet  Article  Google Scholar 

  16. Labourie, F.: Cross ratios, anosov representations and the energy functional on teichmüller space. In: Annales scientifiques de l’Ecole normale supérieure, vol. 41, pp. 439–471 (2008)

  17. McMullen, C.T.: Hausdorff dimension and conformal dynamics, iii: Computation of dimension. Am. J. Math. 120(4), 691–721 (1998)

    MathSciNet  Article  Google Scholar 

  18. Monaghan, A., Parker, J.R., Pratoussevitch, A.: Discreteness of ultra-parallel complex hyperbolic triangle groups of type [m 1, m 2, 0]. J. Lond. Math. Soc. 100(2), 545–567 (2019)

    MathSciNet  Article  Google Scholar 

  19. Mumford, D., Series, C., Wright, D.: Indra’s pearls. Cambridge University Press, New York (2002). The vision of Felix Klein

  20. Navarrete, J.P.: On the limit set of discrete subgroups of pu (2, 1). Geom. Dedicata. 122(1), 1–13 (2006)

    MathSciNet  Article  Google Scholar 

  21. Parker, J.R.: On ford isometric spheres in complex hyperbolic space. In: Mathematical Proceedings of the Cambridge Philosophical Society, vol. 115, pp. 501–512. Cambridge University Press (1994)

  22. Parker, J.R.: Notes on complex hyperbolic geometry (2003)

  23. Patterson, S.J.: The limit set of a Fuchsian group. Acta Math. 136(3–4), 241–273 (1976).

    MathSciNet  Article  MATH  Google Scholar 

  24. Quint, J.F.: An overview of patterson-sullivan theory. In: Workshop The barycenter method, FIM, Zurich (2006)

  25. Schwartz, R.E.: A better proof of the goldman-parker conjecture. Geometry & Topology 9(3), 1539–1601 (2005)

    MathSciNet  Article  Google Scholar 

  26. Seade, J., Verjovsky, A.: Higher dimensional complex kleinian groups. Math. Ann. 322(2), 279–300 (2002)

    MathSciNet  Article  Google Scholar 

  27. Sullivan, D.: The density at infinity of a discrete group of hyperbolic motions. Publications Mathématiques de l’Institut des Hautes Études Scientifiques 50(1), 171–202 (1979)

    MathSciNet  Article  Google Scholar 

  28. Sullivan, D.: Entropy, hausdorff measures old and new, and limit sets of geometrically finite kleinian groups. Acta Math. 153(1), 259–277 (1984)

    MathSciNet  Article  Google Scholar 

  29. Ucan-Puc, A.: Python Code of the Eigenvalue Algorithm for \(\theta -\)Schottky Groups on \(PU(2,1)\). (2021)

Download references


The first author would like to thank Prof. Andres Sambarino for their fruitful conversation and comments. Both authors would like to thank the Referee’s comments and fruitful suggestions.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Alejandro Ucan-Puc.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

First author thanks to CONACYT Project 740649 for founding this project. Second author thanks Bolsa Jovem Cientista do Nosso Estado No. E-26/201.432/2022.

Rights and permissions

Springer Nature or its licensor holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ucan-Puc, A., Romaña, S. Hausdorff dimension and complex hyperbolic Schottky groups: a simplification. Geom Dedicata 216, 58 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Complex Hyperbolic groups
  • Limit Set
  • Hausdorff dimension
  • Kleinian Groups

Mathematics Subject Classification

  • 37M99
  • 37F99
  • 32M99
  • 30F45
  • 20H10
  • 57M60